Oklahoma, 2023

Damaging Winds and Lightning Strike in Oklahoma, August 8, 2023

August 8, 2023 · NWS OUN · 9 events in 7 counties and zones

An embedded upper wave traversing the Central Plains, combined with increasing isentropic lift near a warm front, lead to widespread storm development across northern and central Oklahoma early on the 8th. Sufficient instability and wind shear lead to scattered reports of wind damage across central portions of the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$492,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An embedded upper wave traversing the Central Plains, combined with increasing isentropic lift near a warm front, lead to widespread storm development across northern and central Oklahoma early on the 8th. Sufficient instability and wind shear lead to scattered reports of wind damage across central portions of the forecast area. In addition, a lightning strike to a residence under construction lead to a fire start.

By the evening, high-based convection across the Texas Panhandle organized into a small mesoscale convective system (MCS) and entered western/southwestern Oklahoma. Despite increasing stability in the boundary layer, storm organization and internal processes were sufficient to yield damaging wind events across west-central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 7, 10:32 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 7, 10:32 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1132 PM CDT Mon Aug 7 2023

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 357 PM CDT Mon Aug 7 2023

A multifaceted synoptic to mesoscale pattern is expected tonight
with 3 mechanisms for convection that will influence our area. The
first two mechanisms are two shortwave troughs that will approach
from the west. One shortwave trough, currently seen on water
vapor imagery across Colorado, will approach from Kansas into
northwest Oklahoma. The second shortwave trough, currently seen on
water vapory imagery across New Mexico, will approach from the
Texas panhandle into southwest Oklahoma and north Texas. Both of
these shortwave troughs will provide sufficient ascent for
complexes of thunderstorms. At the same time, the cold front that
moved through yesterday will begin to lift back to the north as a
warm front. Isentropic ascent with the retreating warm front will
also provide ascent.

All 3 mechanisms will result in widespread convection tonight
with the highest probabilities in a northwest to southeast band
across north central, central, and east-central Oklahoma from ~06
to 12Z. Instability and shear will be sufficient for some risk of
severe weather (hail); however, widespread convection and the
attendant cell mergers/interactions should temper the risk (i.e.,
the storm mode will not be favorable). Either way, the most
intense cores will be capable of producing severe hail.

Convection should exit from west to east Tuesday morning. Similar
to recent days, convective outflow from tonight's thunderstorms
will modulate the temperatures for tomorrow afternoon's
temperatures. The coolest temperatures are expected across north
east/east central Oklahoma and the hottest temperatures across
southwest Oklahoma/north Texas.

Mahale

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 357 PM CDT Mon Aug 7 2023

Through the extended period, the Southern Plains will remain on
the gradient between northwest flow and a mid-level ridge aloft.
As a result, thunderstorm complexes, shortwave troughs, and
cold fronts on the periphery of the ridge will likely clip at
least the northern parts of the area. These fronts will bring a
chance for showers and thunderstorms and "less hot" temperatures
in their wake for these locations.

Farther to the southwest, across southwest Oklahoma and north
Texas, the influence from these systems will be limited to non-
existent--resulting in dangerous heat and potentially elevated
fire weather conditions. In other words, the weather Ponca City
experiences this week won't be the same as Knox City.

Specifically, another complex of showers and thunderstorms is
expected to move through Tuesday night into early Wednesday--
especially across the northern half of Oklahoma. In it's wake,
another shortwave trough will approach Wednesday with a cold
front that will advance southeast across the area with a chance
for showers and thunderstorms during the day. Instability and
shear appear sufficient for strong to severe thunderstorms;
however, the cap may limit the southwest extent of convective
coverage (i.e., there are much higher probabilities for
showers/storms to our northeast).

Hotter temperatures appear more likely toward the latter part of
the week (Friday and Saturday) as the low-level thermal ridge
strengthens; however, there will still be at least a low-chance
of showers and thunderstorms given the close proximity of faster
mid-level flow. If a complex advances far enough south, some
locations will likely cooler than currently forecast (most likely
across the north).

Mahale

&&

.AVIATION...
(06Z TAFS)
Issued at 1132 PM CDT Mon Aug 7 2023

The main issue will be the areas of showers and thunderstorms
moving across the area Tuesday morning. The stronger storms will
have some high winds and potentially some hail. These will be
moving out of the area by late morning. There could be some patchy
MVFR ceilings even apart from the showers and storms through the
mid-morning hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  92  76  97 /  60  30  20  20
Hobart OK         68 101  77 101 /  40  20  20  10
Wichita Falls TX  73 105  81 107 /  30  20  10  20
Gage OK           64  92  68  90 /  50  10  20  10
Ponca City OK     67  87  71  91 /  60  50  50  20
Durant OK         73  97  79 101 /  50  40  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...26
Hazardous weather outlook, Aug 7, 4:27 PM CST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
527 PM CDT Mon Aug 7 2023

OKZ004>048-050>052-TXZ083>090-082230-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
527 PM CDT Mon Aug 7 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Numerous thunderstorms are expected tonight. Some strong to
severe thunderstorms are possible with the primary hazard being
large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorms will likely be ongoing across portions of northern
and central Oklahoma Tuesday morning. These will gradually
decrease during the morning hours. Beyond Tuesday, there is a
daily, chance for thunderstorms. The highest chance of thunderstorms
is Tuesday night into Wednesday, especially across northern
Oklahoma.

.Fire Weather...
Elevated fire weather conditions are expected Wednesday and
Friday afternoons across southwestern Oklahoma and adjacent parts
of north Texas.

.Dangerous Heat...
Excessive heat and humidity quickly spread northward over at least
the southern half of Oklahoma from Tuesday afternoon and lasting
into the upcoming weekend.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Aug 7, 11:58 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Norman OK
1258 AM CDT Tue Aug 8 2023

OKZ005>007-011-012-080630-
Major OK-Garfield OK-Alfalfa OK-Woods OK-Grant OK-
1258 AM CDT Tue Aug 8 2023

...Strong thunderstorms will impact portions of southeastern Woods,
southern Alfalfa, Grant, northwestern Garfield and northeastern Major
Counties through 130 AM CDT...

At 1257 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles north of Medford to 4 miles west of
Lambert. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherokee, Medford, Helena, Pond Creek, Carmen, Cleo Springs, Kremlin,
Goltry, Jet, Aline, Nash, Hunter, Hillsdale, Dacoma, Carrier,
Jefferson, Lambert, and Great Salt Plains Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3655 9754 3636 9867 3666 9877 3692 9769
TIME...MOT...LOC 0557Z 323DEG 29KT 3686 9774 3670 9850

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

WR
Special weather statement, Aug 8, 12:01 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Norman OK
101 AM CDT Tue Aug 8 2023

OKZ004-005-009-010-080630-
Woodward OK-Harper OK-Woods OK-Ellis OK-
101 AM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of north central Ellis,
northwestern Woods, Harper and northern Woodward Counties through 130
AM CDT...

At 101 AM CDT, broadcast media reported a strong thunderstorm 4 miles
south of Buffalo, moving southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Broadcast media.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laverne, Buffalo, Fort Supply, May, Rosston, and Selman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9937 3655 9910 3646 9959 3660 10000
      3700 9998
TIME...MOT...LOC 0601Z 323DEG 40KT 3678 9964

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

WR
Special weather statement, Aug 8, 12:10 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Norman OK
110 AM CDT Tue Aug 8 2023

OKZ031-032-080645-
Hughes OK-Seminole OK-
110 AM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of northern Seminole
and northern Hughes Counties through 145 AM CDT...

At 110 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Cromwell, moving east at 35 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Seminole, Wewoka, Wetumka, Bowlegs, Dustin, Cromwell, Yeager, Little,
and Lima.

This includes Interstate 40 between mile markers 212 and 213.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3514 9601 3512 9601 3512 9603 3511 9604
      3514 9672 3534 9676 3539 9644 3529 9644
      3529 9598 3515 9598
TIME...MOT...LOC 0610Z 263DEG 30KT 3528 9654

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MAD
Special weather statement, Aug 8, 12:12 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Norman OK
112 AM CDT Tue Aug 8 2023

OKZ027-028-039-040-080645-
Grady OK-Stephens OK-Garvin OK-McClain OK-
112 AM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of northwestern Garvin,
southern Grady, northeastern Stephens and southwestern McClain
Counties through 145 AM CDT...

At 112 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rush Springs, moving east at 25 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marlow, Lindsay, Rush Springs, Bray, Bradley, Acme, Cox City, and
Erin Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3463 9799 3480 9804 3492 9758 3464 9752
TIME...MOT...LOC 0612Z 258DEG 23KT 3473 9793

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MAD
Special weather statement, Aug 8, 12:19 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Norman OK
119 AM CDT Tue Aug 8 2023

OKZ008-013-080645-
Kay OK-Noble OK-
119 AM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of southwestern Kay and
northeastern Noble Counties through 145 AM CDT...

At 119 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Ponca City, moving southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ponca City, Blackwell, Tonkawa, and Marland.

This includes Interstate 35 between mile markers 214 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3670 9704 3668 9706 3660 9704 3659 9706
      3658 9700 3660 9693 3656 9689 3653 9696
      3653 9699 3651 9701 3651 9703 3648 9704
      3650 9726 3688 9745 3690 9721
TIME...MOT...LOC 0619Z 323DEG 40KT 3667 9717

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

WR
Special weather statement, Aug 8, 12:50 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Norman OK
150 AM CDT Tue Aug 8 2023

OKZ031-032-080715-
Hughes OK-Seminole OK-
150 AM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of east central
Seminole and northwestern Hughes Counties through 215 AM CDT...

At 150 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Wewoka, moving northeast at 25 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Seminole, Wewoka, Wetumka, and Lima.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3513 9657 3524 9667 3534 9644 3529 9644
      3529 9618 3521 9614
TIME...MOT...LOC 0650Z 244DEG 23KT 3521 9656

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MAD

The radar

The Vance AFB radar (KVNX), 41 km away, was scanning. The volume nearest the first event began at 06:54 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
August 8, 12:55 AM CST
Where
Garfield County, 1 mi SSW of North Enid
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.428, -97.880

Personal weather station measurement. Time is estimated.

Thunderstorm Wind, Garfield

When
August 8, 1:10 AM CST
Where
Garfield County, 2.79 mi SE of Breckinridge
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.412, -97.694

Breckinridge (BREC) Mesonet observation.

Thunderstorm Wind, Logan

When
August 8, 1:20 AM CST
Where
Logan County, 3.07 mi SSE of Marshall
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.117, -97.607

Marshall (MRSH) Mesonet observation.

Lightning, Canadian

When
August 8, 1:30 AM CST
Where
Canadian County, 2.03 mi NW of Mustang
Property damage
$452,000
Reported by
Broadcast Media
Coordinates
35.414, -97.740

A suspected lightning strike caused a fire at a house under construction. Time is estimated from radar and media reports.

Thunderstorm Wind, Grady

When
August 8, 3:35 AM CST
Where
Grady County, 2.78 mi S of Tuttle
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
35.250, -97.810

A mobile home was removed from its blocks, rolled and destroyed. A large barn in the vicinity also had most of its roof removed. Time is radar estimated.

Thunderstorm Wind, McClain

When
August 8, 3:50 AM CST
Where
McClain County, 1.11 mi WSW of Newcastle
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.242, -97.617

Estimated wind gust.

Thunderstorm Wind, Beckham

When
August 8, 11:25 PM CST
Where
Beckham County, 5.49 mi SSE of Elk City
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.334, -99.394

Elk City (ELKC) Mesonet observation.

Thunderstorm Wind, Kiowa

When
August 8, 11:40 PM CST
Where
Kiowa County, 0.16 mi W of (Hbr)hobart Airport
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.990, -99.053

Hobart (HOBA) Mesonet observation.

Thunderstorm Wind, Kiowa

When
August 8, 11:45 PM CST
Where
Kiowa County, 0.16 mi W of (Hbr)hobart Airport
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.990, -99.053

Hobart (HOBA) Mesonet observation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129435, 1129436, 1129438, 1129450, 1129490, 1129473, 1129513, 1129514, 1129515.